Medical Forum
This not an emergency service, in case of a diving incident, please contact your local Coastguard, nearest recompression chamber or emergency services.
New Question
Specialist Forums > Medical Forum
Question
Posted : March 2, 2009
Dear Doctor,
About 5 years ago I had a clot in my ankle. since then I have been on warfarin to keep the blood thin. Can you tell me is there any reason whey I shouldn't start diving. I am 68 and it is something I have always wanted to do.

My dosage is about 7mg. I have not had any ongoing problems with this since I started taking the warfarin.
Answer
Posted : March 2, 2009
Thanks for the email.

Diving on warfarin does carry one or two risks. Obviously your blood will be thinned and so any cuts on coral, sharp pointy bits of wrecks etc. will bleed for longer and may get infected more easily. There is also a risk of DCI being made worse, if there is a bleeding component to it (eg. if you are unlucky enough to get a spinal hit).

That said, many divers who are well controlled on warfarin (with stable INR's) do dive safely. You'll need to tick a couple of boxes on the self-declaration form and so you may need to have a medical cert - check with the dive operator where you're going to dive and if you need a medical and you're in the London area, it's 0207 806 4028 for an appointment.

Regards

Dr O
Answer provided by Dr Oliver Firth
Dr Ollie Firth
Disclaimer:
The views expressed by Dr Firth & Dr Jules are their own and the publishers accept no liability for the advice and views expressed by Dr Firth , Dr Jules, or other users, which are provided as a general service to divers. Users are warned that secondary posts are the views of other users and may not be medically correct.
About us | Disclaimer & terms of use | Contact us | Site News | Suggestions | Link to us | Advertising Info
© 2006 Personal Print Ltd